Labial Angioedema and Bacterial and Viral Infection Following Hyaluronic Acid Injection

Read full text
Authors: Macarena Olivares, Victor Mercado
Cited by: 1
References: 10

Abstract

Hyaluronic acid (HA) currently maintains a favorable safety profile in the field of aesthetic medicine. However, severe acute hypersensitivity reactions may occur, clinically defined as angioedema. This condition typically presents immediately after HA injection, with marked swelling, pain, and evident tissue distress secondary to edema and local vascular physiological alterations. These events are more frequently observed in the lips, and although reported cases are scarce, most involve this anatomical location. The etiology of this uncommon complication is not fully understood. Proposed mechanisms include trace protein impurities within HA preparations, as well as the role of CD44-expressing mast cells, which exhibit strong adherence to tissue-bound HA. We present a case report of a patient who developed labial angioedema following HA injection, clinically associated with both viral and bacterial infection. The clinical presentation, diagnostic workup, therapeutic approach, and clinical outcome are described.

Fields of Study & Subjects

Facial Rejuvenation and Surgery Techniques Dermatologic Treatments and Research Urticaria and Related Conditions

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e102791–e102791
Publication date
1 February 2026
Language
EN